Thunderstorm Wind, Sumter
- When
- November 24, 11:45 AM CST
- Where
- Sumter County, 4 mi SE of Ward
- Measured
- 50 kt (58 mph)
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.317, -88.233
Trees were blown down along the Sumter and Choctaw county line, near the Kinterbish State Wildlife Management Area. Golf ball size hail was also reported with this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Trees were blown down along the Sumter and Choctaw county line, near the Kinterbish State Wildlife Management Area. Golf ball size hail was also reported with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 3:17 AM CST, 8 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 317 AM CST SAT NOV 24 2001 ACTIVE WEATHER DAY IN STORE...AND USERS SENSITIVE TO SEVERE WEATHER SHOULD CHECK STAFFING NEEDS. SEVERE STORMS NOW ACROSS THE MS RIVER...AND WILL GET INTO ALABAMA LATER THIS MORNING AND THIS AFTERNOON. SPC CURRENTLY HAS US IN SLIGHT RISK AREA...WITH CAVEAT THAT IF INSTABILITY INCREASES DUE TO GREATER THAN EXPECTED SOLAR HEATING...THEN RISK MAY BE UPGRADED. AT ANY RATE...WILL CONTINUE WITH ENHANCED SEVERE WEATHER WORDING IN ZONES...AND MOST LIKELY BE MORE SPECIFIC WITH DAMAING WIND/TORNADO WORDING. STORMS EXPECTED TO TAPER OFF FROM THE EAST TONIGHT...ALTHOUGH FRONT SEEMS TO STALL AND SOME MODELS KEEP MOISTURE AXIS ALONG EASTERN AND SOUTHERN ZONES THROUGH SUNDAY. HARD TO LOCK ON EXACTLY WHAT HAPPENS DAYS 3-7...BUT IT IS APPARENT WE HAVE GONE FROM A TOTALLY TRANQUIL TO A VERY ACTIVE WEATHER PATTERN ALMOST OVERNIGHT. HSV 071/052/066/045 +811 BHM 072/055/069/048 +911 MGM 076/058/072/050 8832 .BHM...NONE.
ALZ001>050-241700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CST SAT NOV 24 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG STORM SYSTEM LOCATED FROM LINCOLN NEBRASKA...TO LITTLE ROCK ARKANSAS...TO EASTERN TEXAS...WILL PROGRESS EASTWARD TODAY. OUT AHEAD OF THIS STORM SYSTEM...A STRONG SQUALL LINE HAS DEVELOPED OVER THE LOWER MISSISSIPPI VALLEY. THE SQUALL LINE WILL MOVE INTO NORTHWESTERN ALABAMA BY 8 AM...AND REACH INTERSTATE 65 AROUND NOON. THE SYSTEM WILL THEN MOVE EAST OF INTERSTATE 65 THROUGH THE AFTERNOON AND EVENING HOURS. THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL ALABAMA IN A SLIGHT RISK CATEGORY FOR TODAY. THIS RISK MAY NEED TO BE UPDATED AS THE DAY PROGRESSES. FIVE COUNTIES ACROSS WESTERN ALABAMA...FROM LAUDERDALE COUNTY SOUTHWARD TO LAMAR COUNTY...ARE UNDER A TORNADO WATCH VALID UNTIL 11 AM. AS THE SQUALL MOVES CLOSER TO WESTERN ALABAMA THE WATCH AREA WILL MOST LIKELY BE EXTENDED. THE MAIN SEVERE WEATHER THREAT TODAY WILL BE DAMAGING WINDS IN EXCESS OF 40 MILES PER HOUR...LARGE HAIL...AND ISOLATED TORNADOS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED TODAY AND TONIGHT. STAY TUNED FOR LATER STATEMENTS ON THIS DEVELOPING WEATHER SYSTEM.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, November 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272191, 5272192.